What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 4:30 PM MST, 28 minutes earlier.
Area forecast discussion, Jun 23, 4:30 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
530 PM MDT Wed Jun 23 2021
.SHORT TERM...(This evening through Saturday)
Issued at 133 PM MDT Wed Jun 23 2021
Upper ridge axis over the area today will break down on Thursday
with the approach of a northern stream shortwave trough, which
will gradually dig into the central plains and become the dominant
upper feature through the short term period. A series of impulsed
will move through the mean trough axis, bringing occasional
chances for showers and thunderstorms. At the surface, a warm
front is currently analyzed across eastern portions of the
forecast area, with a weak low in the Nebraska panhandle and
another one on a diffuse dry line in southwest Kansas. The
southern low will strengthen and move into central Kansas tonight,
while a cold front associated with the upper trough moves into the
area on Thursday. These surface features will provide focusing
mechanisms for convective initiation.
This afternoon, isolated storms expected along the weak dry line
straddling the Colorado and Kansas border area, which will move
eastward this evening. A strong west to east instability gradient
exists across the forecast area, so as storms move east they will
encounter a more favorable environment, but with the loss of
surface heating CIN will also increase. Other storms expected to
develop in the Nebraska panhandle area are forecast to cluster and
move east-southeast. Latest CAMs, however, suggest these storms
will develop a little further north and may miss the area, so
confidence is low. If storms do impact the area, they would be
capable of producing large hail and gusty winds, while the storms
in Nebraska tonight would primarily pose a wind hazard.
For Thursday, cold front will settle into the area and become
stationary. Generally speaking, the CAM consensus shows
thunderstorms developing in the afternoon on the higher terrain of
eastern Colorado in the post frontal upslope regime, then sweeping
eastward across the forecast area Thursday night. Large hail and
damaging winds may accompany initial storm development in western
areas, transitioning to a wind risk as storms move east. SPC has
upgraded the area to a slight risk due to the possibility of
widespread damaging winds. High temperatures on Thursday will be
in the 90s and lows Thursday night in the 50s/60s.
For Friday, surface front will move well south into the OK/TX
panhandles, leaving the local area with light north to northeast
surface winds. As temperatures warm into the 80s, appears to be
enough instability for a marginal risk for severe storms, mainly
across southern parts of the area, as an impulse comes out of the
southern Rockies in the afternoon and evening. Deep layer shear,
especially across southern area, will be quite good at around
50 kts, so may see a few storms south of Interstate 70 capable of
producing large hail and gusty winds, especially if better
instability materializes.
For Saturday, upper trough axis still in the vicinity but
beginning to shift southward. Appears to be some phasing of the
northern and southern streams with another impulse coming out of
the southwest. Global models keep most, if not all, precipitation
west and south of the area. POPs for Saturday from the blended
models appear to be a bit overdone as a result. In addition,
instability and shear are both weak, so not expecting severe
storms this far north on Saturday. High temperatures will be in
the upper 70s to lower 80s and lows Saturday night in the 50s.
.LONG TERM...(Sunday through Wednesday)
Issued at 227 PM MDT Wed Jun 23 2021
Sunday, the upper level trough extending from the Hudson Bay into
the Southwest will try to slowly move east with the axis positioned
over the Tri-State area. Any progress will likely be limited due to
the high pressure along the Appalachians. An upper level high over
the Pacific NW is expected to strengthen with the ridge amplifying
over the western CONUS. Some residual showers are possible Sunday
morning for areas south of US-40 in Cheyenne, Greeley, and possibly
Wichita counties. During the day guidance is suggesting a few weak
shortwaves will push towards the area providing potential for more
showers and storms to develop off the Front Range through the
evening hours. For now, the greatest chance for precipitation is
over eastern Colorado; however, both the GFS and ECMWF have some
precipitation trying to move across portions of our Nebraska and
Kansas counties. Temperatures continue to look cooler than normal
with highs in the mid 70s to mid 80s.
A similar upper level pattern is expected Monday, with the ridge
trying to expand east across the Four Corners. Monday morning, a
cold front is expected to push south across the area while a surface
high extends along the Rockies. The front is expected to help keep
the temperatures cool with highs in the mid 70s to mid 80s once
again. No precipitation is expected with this front. Overnight lows
are expected to be in the 50s. There is a slight chance for showers
and thunderstorms Monday afternoon in western Kit Carson and
Cheyenne counties; however, I'm expecting most of the precipitation
to stay west of our area.
Tuesday and Wednesday there isn't much change with the upper
pattern. The strengthening ridge will weaken the trough as dry air
expands east. Temperatures will begin to warm up again towards the
middle of next week with highs in the 80s Tuesday and the mid 80s to
lower 90s Wednesday. Overnight lows are currently expected to be in
the 50s to low 60s both nights.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 530 PM MDT Wed Jun 23 2021
KGLD...VFR conditions are expected through the period.
Thunderstorms are expected to impact the terminal from taf
issuance through about 01z with wind gusts to 40kts or so the
primary threat. After 01z southeast winds around 10kts will shift
to the northwest by 06z then north around 17z and northeast around
20z as a cold front moves through. Wind speeds generally below
12kts with maybe some occasional gusts.
KMCK...VFR conditions are expected through the period. Winds from
taf issuance through 02z from the southeast gusting up to 25kts.
From 03z-06z east-southeast around 10kts. After 06z east-
northeast up to 11kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...KMK
AVIATION...99
Hazardous weather outlook, Jun 23, 4:10 PM MST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
510 PM MDT Wed Jun 23 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
510 PM MDT Wed Jun 23 2021 /610 PM CDT Wed Jun 23 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY...
Scattered strong to severe thunderstorms will remain possible
generally along and west of Highway 25 through around sunset. The
primary hazards will be wind gusts to 70 mph and hail to the size of
quarters. Additional thunderstorms are possible east of Highway 25
through about midnight MDT (1 AM CDT). The primary hazards will be
wind gusts to 70 mph and hail up to the size of quarters.
Heat indices ranging from 100 to 105 degrees will continue through
sunset east of Highway 83.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Scattered thunderstorms will develop along the Colorado Front Range
and portions of the Palmer Divide late Thursday afternoon,
progressing eastward into northwest Kansas and southwest Nebraska
during the late afternoon and evening. Severe thunderstorms capable
of producing large hail and damaging winds are possible, mainly
between 4 pm and 10 pm MDT. If storms coalesce and organize into a
squall line, significant and/or widespread damaging wind is
possible.
Scattered thunderstorms are anticipated during the afternoon and
evening hours on Friday, as well. Isolated severe thunderstorms
capable of producing large hail and damaging winds are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. We would appreciate reports of
wind gusts over 60 mph and hail greater than one inch diameter via
telephone and social media.
In the hours before
Local storm report, Jun 23, 2:02 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
302 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM EXCESSIVE HEAT 1 E HILL CITY 39.37N 99.83W
06/23/2021 M105 F GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY. AIR TEMPERATURE
IS 100F.
&&
MRCLocal storm report, Jun 23, 2:03 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM EXCESSIVE HEAT 5 NW TASCO 39.41N 100.36W
06/23/2021 M105 F SHERIDAN KS MESONET
MESONET STATION 3859D 5 NW TASCO. AIR
TEMPERATURE IS 95F.
&&
MRCSpecial weather statement, Jun 23, 2:59 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
359 PM MDT Wed Jun 23 2021
COZ091-092-232215-
Kit Carson County CO-Cheyenne County CO-
359 PM MDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 415 PM
MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Stratton, moving east at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3894 10262 3907 10280 3926 10249 3911 10229
TIME...MOT...LOC 2159Z 249DEG 9KT 3906 10255
DDT
Special weather statement, Jun 23, 3:16 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT Wed Jun 23 2021
COZ091-092-232230-
Kit Carson County CO-Cheyenne County CO-
416 PM MDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430
PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Stratton, moving northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.
This includes Highway 385 between mile markers 168 and 175.
LAT...LON 3898 10257 3908 10264 3926 10236 3902 10220
TIME...MOT...LOC 2216Z 244DEG 20KT 3906 10252
MRC
Special weather statement, Jun 23, 3:30 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT Wed Jun 23 2021
COZ091-092-232300-
Kit Carson County CO-Cheyenne County CO-
430 PM MDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 500
PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Bethune, or 14 miles south of Burlington, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.
This includes Highway 385 between mile markers 169 and 182.
LAT...LON 3899 10249 3910 10255 3928 10220 3908 10206
TIME...MOT...LOC 2229Z 245DEG 25KT 3911 10237
MRC
Special weather statement, Jun 23, 3:39 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM MDT Wed Jun 23 2021
COZ092-KSZ027-232315-
Cheyenne County CO-Wallace KS-
439 PM MDT Wed Jun 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO AND WESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS
UNTIL 515 PM MDT...
At 439 PM MDT, thunderstorm outflow was located 6 miles east of
Cheyenne Wells, moving east at 45 mph.
Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust are possible.
Locations impacted include...
Cheyenne Wells, Sharon Springs, Weskan and Arapahoe.
This includes Highway 385 between mile markers 139 and 156, and
between mile markers 166 and 169.
LAT...LON 3865 10245 3905 10229 3904 10167 3871 10171
3870 10204 3868 10205
TIME...MOT...LOC 2239Z 263DEG 39KT 3881 10224
JRM